Nebraska, 2003Tornado in Nebraska, July 20, 2003
July 20, 2003 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 20, 1:50 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 20, 1:50 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SUN JUL 20 2003
MAIN FORECAST PROBLEMS WILL BE RAIN CHANCES TONIGHT AND MONDAY INTO
MONDAY NIGHT.
HOT...HUMID WEATHER CONTINUES ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON...BUT SO FAR MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS BEEN MAINLY OUTSIDE OF THE OAX CWA.
HAVE STILL GOT SOME CONCERN THAT WE MAY BE ABLE TO OVERCOME THE CAP
THIS AFTERNOON OR EVENING AS A WEAK LOW LEVEL BOUNDARY MOVES SOUTH
ACROSS THE AREA. CAPES ARE HIGH (IN EXCESS OF 4000 J/KG)...BUT
CONVERGENCE IS A BIT WEAK. ALSO WORRIED THAT ANY LEFT OVER
BOUNDARIES FROM THIS MORNING MAY HELP TO AIDE THUNDERSTORM
DEVELOPMENT...SO WILL CONTINUE CHANCE POPS INTO THIS EVENING. WITH
SUCH LARGE INSTABILITY...ANYTHING THAT DOES GO COULD QUICKLY BECOME
SEVERE.
THE NEXT ISSUE BECOMES MONDAY INTO MONDAY NIGHT. LOW LEVEL
CONVERGENCE SETS UP ACROSS WESTERN NEBRASKA BY MONDAY MORNING...AND
THIS LOOKS TO MAKE SOME PROGRESS EAST IN THE AFTERNOON...HOWEVER IT
APPEARS THE STRONGER LOW LEVEL FORCING...BETTER INSTABILITY...AND
MOISTURE REMAIN WEST AND SOUTH OF OAX. CORFIDI VECTORS SUGGEST THAT
CONVECTION WHICH IS EXPECTED TO DEVELOP WEST OF THE AREA MONDAY
AFTERNOON INTO MONDAY NIGHT SHOULD GENERALLY MOVE SOUTHEAST...WHICH
MAY CLIP THE WESTERN HALF OF THE CWA. AM A BIT CONCERNED ABOUT
KEEPING THE EASTERN HALF OF THE CWA DRY SINCE THE QPF FORECAST BY
BOTH THE 12Z ETA AND GFS COVERS MOST OF EASTERN NEBRASKA INTO
WESTERN IOWA MONDAY EVENING...BUT FOR NOW WILL KEEP POPS ACROSS THE
WEST PORTION OF THE CWA...FOCUSED IN THE AREA CLOSER TO THE BETTER
FORCING.
KEPT THE MIDDLE PART OF THE WEEK DRY...BUT CONTINUED THE RAIN
CHANCES FRIDAY INTO THE WEEKEND...MAINLY BASED ON HPC FRONTAL
DEPICTIONS AND GFS WHICH ALSO INDICATES A BOUNDARY IN THE AREA.
LOOKING AT TEMPERATURES...FWC/MAV/MET GUIDANCE ALL IN RELATIVE
AGREEMENT OVER THE NEXT COUPLE OF DAYS...WHICH ALSO MATCHES UP WELL
WITH CURRENT FORECAST AND SURROUNDING OFFICES...SO HAVE ONLY MADE
MINOR ADJUSTMENTS TO CURRENT FORECAST.
.OMA...NONE.
KING
Hazardous weather outlook, Jul 20, 1:05 PM CST, 3 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-202330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
205 PM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT AS A COLD FRONT ACROSS SOUTH DAKOTA MOVES THROUGH THE
CENTRAL PLAINS. WIND SHEAR PROFILES SUGGEST THAT A FEW SUPERCELL
STORMS MAY BE POSSIBLE LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS FAR EASTERN NEBRASKA NEAR THE
MISSOURI RIVER AND ACROSS SOUTHWEST IOWA. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY HAZARDS. LATE THIS EVENING OR
OVERNIGHT...THE STORMS SHOULD MOVE INTO SOUTHERN NEBRASKA BEFORE
MOVING SOUTH INTO KANSAS AND MISSOURI.
IN ADDITION TO THE THUNDERSTORMS...HEAT INDICES OF 100 TO 110 CAN
BE EXPECTED ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH
THE REMAINDER OF THE AFTERNOON. THIS IS A RESULT OF TEMPERATURES
IN THE MIDDLE TO UPPER 90S WITH DEWPOINTS IN THE LOWER TO MIDDLE
70S. PROLONGED EXPOSURE TO HIGH HEAT INDEX VALUES OF THIS RANGE
CAN LEAD TO SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION.
THUS...SLOW DOWN...TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK
PLENTY OF FLUIDS IF OUTDOORS THIS AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. ALTHOUGH...NEW
GUIDANCE SUGGESTS THAT THERE MAY BE A CHANCE OF THUNDERSTORMS
ACROSS CENTRAL NEBRASKA ON MONDAY AND MONDAY NIGHT...AND ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS LATE IN THE WEEK ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.
DEWALD
In the hours before
Special weather statement, Jul 20, 3:20 PM CST, 1 hour 20 minutes before
NEZ016>018-030>032-042-043-210000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 PM CDT SUN JUL 20 2003
...HEAT INDICES FROM 110 TO 115 DEGREES LATE THIS AFTERNOON...
AFTERNOON TEMPERATURES HAVE CLIMBED TO THE MIDDLE TO UPPER 90S
ACROSS A PORTION OF NORTHEAST NEBRASKA. WHEN COMBINED WITH DEWPOINTS
IN THE UPPER 70S...HEAT INDICES WILL RANGE FROM 110 TO 115 DEGREES
THROUGH LATE AFTERNOON...ESPECIALLY IN A CORRIDOR FROM COLUMBUS TO
NORFOLK.
PROLONGED EXPOSURE TO HIGH HEAT INDEX VALUES OF THIS RANGE CAN LEAD
TO SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION. THUS...SLOW DOWN...
TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK PLENTY OF FLUIDS IF
OUTDOORS THIS AFTERNOON AND EARLY EVENING.
THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE
EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED
UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE
THE HEAT INDEX AS MUCH AS 15 DEGREES.
DEWALD
Tornado, Stanton
- When
- July 20, 4:40 PM CST
- Where
- Stanton County, 3 mi SW of Stanton
- Rating
- F0
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.917, -97.267
A brief touchdown of a tornado was reported in an open field southwest of Stanton near the Wood Duck wildlife area. This was from the same supercell that produced another, slightly larger, tornado 10 minutes later.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368932.